Alabama, 2011

Drought in Alabama, March 1 to 31, 2011

March 1 to 31, 2011 · NWS BMX · 12 events in 12 counties and zones

Below normal precipitation during the month of February brought no relief to the drought conditions across portions of east central Alabama. Although 3-6 inches of rain fell, there were no significant changes in drought conditions.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below normal precipitation during the month of February brought no relief to the drought conditions across portions of east central Alabama. Although 3-6 inches of rain fell, there were no significant changes in drought conditions. Severe drought (D2) conditions persisted to the right of a line from Blue Springs State Park to Comer to Fort Davis to Mt Carmel to Gordonville to Prattville to Hollins to Clairmont Springs to Needmore to Graham, through the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 28, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Feb 28, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 PM CST MON FEB 28 2011

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

THE MAIN LINE OF THUNDERSTORMS THAT CAUSED MOST OF THE DAMAGE TODAY
HAS EXITED CENTRAL ALABAMA INTO GEORGIA AND POINTS SOUTH AND EAST.
GUSTY NORTHERLY WINDS WILL CONTINUE INTO THE OVERNIGHT HOURS AND
TOMORROW MORNING AS THE PRESSURE GRADIENT ON THE BACK SIDE OF THE
COLD FRONT REMAINS TIGHT.  DRY AIR WILL FILTER IN FAIRLY QUICKLY
TOMORROW AS WELL.

THERE ARE MULTIPLE AREAS THAT RECEIVED DAMAGE THIS AFTERNOON. WE ARE
CURRENTLY PUTTING TOGETHER STORM SURVEY TEAMS TO GO OUT FIRST THING
TOMORROW MORNING TO ASSESS DAMAGE FROM TODAY'S STORMS.  LOOK FOR THE
PUBLIC INFORMATION STATEMENT HIGHLIGHTING THE AREAS WE WILL BE
SURVEYING ON TUESDAY.

27

&&

.AVIATION...06Z TAF DISCUSSION.

WITH ALL OF THE THUNDERSTORM ACTIVITY FINALLY OUT OF OUR AREA...WE
CAN FINALLY FOCUS ON THE BACK END OF THIS LATEST SYSTEM.  SOME WRAP
AROUND CLOUDS WILL AFFECT ALL OF OUR CENTRAL ALABAMA TAF SITES
TONIGHT...GIVING EVERYBODY MVFR CIGS.  WINDS WILL REMAIN ELEVATED
BEHIND THE COLD FRONT AS WELL...WITH VERY GUSTY NORTHERLY
WINDS...BEFORE THE PRESSURE GRADIENT RELAXES TUESDAY MORNING.  SKIES
SHOULD BEGIN TO CLEAR OUT BY 14-15Z.

NOTICE...TAF FOR ANB WILL CONTINUE TO HAVE /AMD NOT SKED/ APPENDED
TO THE END...DUE TO COMMUNICATIONS ISSUES. WILL UTILIZE DIAL UP AND
OTHER RESOURCES (SATELLITE...RADAR...ETC) TO TRY TO KEEP UP WITH
OBSERVATIONS THERE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 28, 7:57 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CST MON FEB 28 2011

ALZ011>015-017>050-020157-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
757 PM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM MAY APPROACH THE AREA ON SATURDAY. SOME OF THE
STORMS WITH THIS SYSTEM COULD BECOME SEVERE.  CONFIDENCE ON THE
TIMING OF THIS SYSTEM IS LOW...SO CHECK BACK WITH US FOR OUR LATEST
THOUGHTS ON THIS NEXT SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT NEEDED
AT THIS TIME.

27

In the hours before

Local storm report, Feb 28, 6:07 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     N PRATTVILLE            32.46N 86.45W
02/28/2011                   AUTAUGA            AL   PUBLIC

            POSSIBLE TORNADO. HIGHWAY 31 AND COUNTY ROAD 107 NORTH OF
            PRATTVILLE. TREES AND POWERLINES DOWN. TREES ON HOMES.

&&

KSUMRALL
Local storm report, Feb 28, 6:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 W PINTLALA            32.18N 86.44W
02/28/2011                   LOWNDES            AL   BROADCAST MEDIA

            18-WHEELER OVERTURNED ON INTERSTATE 65 NEAR PINTLALA
            EXIT.

&&

KSUMRALL
Local storm report, Feb 28, 6:16 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 E HAYNEVILLE          32.18N 86.49W
02/28/2011                   LOWNDES            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AT COUNTY ROAD 37 AND DEER
            TRAIL ROAD.

&&

KSUMRALL
Local storm report, Feb 28, 6:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     9 N PRATTVILLE          32.59N 86.45W
02/28/2011                   AUTAUGA            AL   EMERGENCY MNGR

            MOBILE HOMES DAMAGED AT COUNTY ROAD 104 AND COUNTY ROAD
            107 NORTH OF CENTRAL ALABAMA ELECTRIC BRIDGE.

&&

KSUMRALL
Local storm report, Feb 28, 7:24 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             1 NE BLOUNTSVILLE       34.11N 86.56W
02/28/2011  M0.75 INCH       BLOUNT             AL   PUBLIC

            IN THE AREA OF ROCK SPRINGS

0225 PM     TSTM WND DMG     10 N GADSDEN            34.15N 86.01W
02/28/2011                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN AT DUCK SPRINGS ELEMENTARY.

0225 PM     TSTM WND DMG     2 WSW TABOR ROAD        34.18N 85.90W
02/28/2011                   ETOWAH             AL   TRAINED SPOTTER

            TREES DOWN AND TIN BLOWN OFF ROOF.

0230 PM     TSTM WND DMG     MOUNTAINBORO            34.15N 86.13W
02/28/2011                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN

0230 PM     TSTM WND DMG     2 WSW TABOR ROAD        34.18N 85.90W
02/28/2011                   ETOWAH             AL   EMERGENCY MNGR

            ROOF OFF BARN ON BLACKWELL ROAD.

0235 PM     TSTM WND DMG     S LEESBURG              34.18N 85.77W
02/28/2011                   CHEROKEE           AL   EMERGENCY MNGR

            BARN COLLAPSE OFF COUNTY ROAD 167 AND POSSIBLE HOME
            DAMAGE IN THE SAME AREA. NO INJURIES.

0241 PM     HAIL             MORRIS                  33.75N 86.81W
02/28/2011  E1.75 INCH       JEFFERSON          AL   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF GOLF BALLS

0245 PM     TSTM WND DMG     FULTONDALE              33.62N 86.80W
02/28/2011                   JEFFERSON          AL   AMATEUR RADIO

            TREES DOWN. WALKERS CHAPEL ROAD AND LACEYS CHAPEL RAOD.

0255 PM     TSTM WND DMG     10 E CENTRE             34.15N 85.50W
02/28/2011                   CHEROKEE           AL   PUBLIC

            METAL FLAGPOLE SNAPPED IN HALF.

0300 PM     HAIL             E BIRMINGHAM            33.53N 86.80W
02/28/2011  M1.00 INCH       JEFFERSON          AL   NWS EMPLOYEE

            IN AVONDALE AREA.

0301 PM     HAIL             BIRMINGHAM              33.53N 86.80W
02/28/2011  E1.75 INCH       JEFFERSON          AL   BROADCAST MEDIA

            HAIL AS LARGE AS GOLF BALLS ON RED MOUNTAIN.

0305 PM     HAIL             1 N CHELSEA             33.34N 86.64W
02/28/2011  E1.50 INCH       SHELBY             AL   PUBLIC

            HAIL AS LARGE AS PING PONG BALLS IN BROOK HIGHLAND.

0336 PM     TSTM WND DMG     2 NE HARPERSVILLE       33.36N 86.41W
02/28/2011                   SHELBY             AL   EMERGENCY MNGR

            TREE DOWN AT HIGHWAY 25 AT LOW ROAD AND MYRTLEWOOD DRIVE.

0350 PM     TSTM WND DMG     ANNISTON                33.66N 85.81W
02/28/2011                   CALHOUN            AL   EMERGENCY MNGR

            MULTIPLE POWER LINES DOWN AROUND TOWN.

0350 PM     TSTM WND DMG     ALPINE                  33.36N 86.22W
02/28/2011                   TALLADEGA          AL   FIRE DEPT/RESCUE

            POWER LINE DOWN BETWEEN ALABAMA HIGHWAY 21 AND BULLOCKS
            FERRY ROAD

0350 PM     TSTM WND DMG     WEAVER                  33.76N 85.81W
02/28/2011                   CALHOUN            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN NEAR CEDAR SPRINGS ROAD.

0350 PM     TSTM WND DMG     JACKSONVILLE            33.81N 85.76W
02/28/2011                   CALHOUN            AL   LAW ENFORCEMENT

            POWER POLE DOWN ON GEORGE DOUTHIT DRIVE

0515 PM     TSTM WND DMG     9 N PRATTVILLE          32.59N 86.45W
02/28/2011                   AUTAUGA            AL   EMERGENCY MNGR

            MOBILE HOMES DAMAGED AT COUNTY ROAD 104 AND COUNTY ROAD
            107 NORTH OF CENTRAL ALABAMA ELECTRIC BRIDGE.

0518 PM     TSTM WND DMG     WNW ELMORE              32.54N 86.32W
02/28/2011                   ELMORE             AL   EMERGENCY MNGR

            TREES DOWN ON JACKSON ROAD AND ALSO ON MERCER ROAD.

0518 PM     TSTM WND DMG     4 NW ELMORE             32.58N 86.36W
02/28/2011                   ELMORE             AL   EMERGENCY MNGR

            TREES DOWN AND MOBILE HOME OVERTURNED AT HARRIS AND CHAD
            ROADS. NO INJURIES

0520 PM     TSTM WND DMG     N PRATTVILLE            32.46N 86.45W
02/28/2011                   AUTAUGA            AL   PUBLIC

            POSSIBLE TORNADO. HIGHWAY 31 AND COUNTY ROAD 107 NORTH OF
            PRATTVILLE. TREES AND POWERLINES DOWN. TREES ON HOMES.

0545 PM     TSTM WND DMG     4 W PINTLALA            32.18N 86.44W
02/28/2011                   LOWNDES            AL   BROADCAST MEDIA

            18-WHEELER OVERTURNED ON INTERSTATE 65 NEAR PINTLALA
            EXIT.

0550 PM     TSTM WND DMG     5 E HAYNEVILLE          32.18N 86.49W
02/28/2011                   LOWNDES            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AT COUNTY ROAD 37 AND DEER
            TRAIL ROAD.

&&

KSUMRALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Randolph

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Severe drought (D2) conditions spread to include most of Randolph County.

Drought, Coosa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Coosa County.

Drought, Tallapoosa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Tallapoosa County.

Drought, Chambers

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Chambers County.

Drought, Elmore

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Elmore County.

Drought, Macon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Macon County.

Drought, Lee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Lee County.

Drought, Lowndes

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Lowdnes County.

Drought, Montgomery

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Montgomery County.

Drought, Bullock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for far northern Bullock County.

Drought, Russell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continue for Russell County.

Drought, Clay

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Severe drought (D2) conditions spread to include most of Clay County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291737, 291738, 291739, 291740, 291743, 291744, 291745, 291746, 291747, 291748, 291749, 296125.